Alert archive / Montana / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 7, 2016, 6:44 PM MDT for Golden Valley County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2016, 6:44 PM MDT (00:44 UTC)
- Expired
- Jun 8, 2016, 12:45 AM MDT
- In force
- 6 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Golden Valley County, MT
The radar
The Billings radar (KBLX), 72 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WGUS55 KBYZ 080044
FFWBYZ
MTC037-080645-
/O.NEW.KBYZ.FF.W.0001.160608T0044Z-160608T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
644 PM MDT TUE JUN 7 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN GOLDEN VALLEY COUNTY IN CENTRAL MONTANA...
* UNTIL 1245 AM MDT WEDNESDAY
* AT 642 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
TORRENTIAL RAINFALL ACROSS THE WARNED AREA. BILLING DOPPLER RADAR
INDICATED THREE TO FOUR INCHES OF RAIN HAVE ALREADY FALLEN...WITH
MOST OF THAT RAIN FALLING IN 1 TO 2 HOURS. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GOLDEN VALLEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4622 10935 4613 10935 4613 10941 4604 10942
4604 10950 4605 10960 4621 10960
$$
TWH1 follow-up statement
803
WGUS75 KBYZ 080326
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
926 PM MDT TUE JUN 7 2016
MTC037-080336-
/O.CAN.KBYZ.FF.W.0001.000000T0000Z-160608T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOLDEN VALLEY MT-
926 PM MDT TUE JUN 7 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOLDEN VALLEY COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 4622 10935 4613 10935 4613 10941 4604 10942
4604 10950 4605 10960 4621 10960
$$
TWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:05 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 7, 3:05 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Billings MT
305 PM MDT TUE JUN 7 2016
.SHORT TERM...valid for Wed and Thu...
Short term forecast has remained consistent in the models over the
past 48 hours and no major changes made today. Upper level energy
trapped under the broad ridge will continue to fill and drift
eastward tonight through tomorrow. Attendant energy along with
cold pools from afternoon storms will keep low thunderstorm
chances going tonight into tomorrow morning as it shifts slowly
into the Dakotas.
Storms this evening will be feeding on a very moist atmosphere
with precipitable water values over an inch and low level
dewpoints around 50 degrees. A lack of shear will negate the
threat for organized severe storms but a boundary/cell collisions
could produce random brief strong storms. Hi-Res models continue
to advertise the initial convection forming along the east slopes
of area mountains generating several cold pools that move eastward
downhill generating additional convection into the late evening
hours. Most of the ensembles cluster this convection from the
Musselshell river valley northward. However a few models are
further south and develop a substantial cold pool over the upper
Yellowstone river valley and generate a cluster of storms in the
Billings area around 6pm. To cover this have increased pops over
both areas with the higher pops over the Musselshell river valley
counties. Biggest threat with storms this afternoon/evening will
be wind gusts around 40 mph and locally heavy rainfall. Threat of
hail looks low based on lack of shear and high freezing levels. A
weak disturbance over NW Montana this afternoon will slide through
eastern MT overnight into tomorrow morning and may enhance ongoing
convection late tonight or generate additional showers/thunderstorms
through the morning hours tomorrow. These storms will be high
based and shouldn't pose a strong/severe risk.
With the upper disturbance moving east on Wednesday thunderstorm
chances will be less than today and mainly focused on terrain and
areas adjacent. Temperatures look to be in the lower 90s for highs
most locations Wednesday afternoon.
For Thursday the upper ridge axis shifts east of the area allowing
cooler upper level temperatures to begin working in from the
northwest. A Pacific cold front will move through the area late in
the day providing a focus for convection. Pre-frontal warming will
push temperatures into the mid to upper 90s with record highs
possible in many areas. 40+kts of bulk shear and CAPE values in
the 1500j/kg range look sufficient to support a few strong/severe
storms as the front moves through the area. Chambers
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
No major changes to the extended forecast this afternoon. ECMWF and
GFS still disagree on how to handle significant system on Sunday,
and don't see a good reason to choose one over the other just yet
though the ECMWF has been more consistent.
Southwest flow aloft on Friday will make any cooling behind
Thursday nights cold front marginal as temperatures Friday
afternoon will be near 90. Weak energy in southwest flow will be a
focus for scattered afternoon convection developing off the
mountains and spreading into the plains. Deep easterly flow will
provide 40 to 60kts of bulk shear and plains moisture will provide
1000 j/kg of CAPE for another chance of a few strong to possibly
severe storms.
Winds shift more westerly on Saturday which will limit CAPE and
Shear values but scattered afternoon and evening storms are still
expected in increasingly diffluent southwesterly flow ahead of
Sundays Pacific system.
For Sunday a cold front will arrive sometime during the day or
during the evening depending on the model choice. The ECMWF keeps
the bulk of the upper system well west of the area and moves it
northward into western Canada. This allows the cold front to move
through early Sunday but support for precipitation is pretty
weak. The GFS pushes a strong compact negatively tilted low
through the area Sunday evening. This solution would produce more
precipitation and the chance for additional strong storms, along
with strong downslope winds going into Monday behind the upper
energy. Still looking for better consensus on this system so
current forecast is a blend.
For early to middle of next week area will be under fast southwest
flow aloft. This type of pattern during the early summer is
generally a good diurnal thunderstorm pattern. Trended
temperatures down toward seasonal levels along with seasonal
precipitation chances for this period. Chambers
&&
.AVIATION...
VFR conditions will prevail tonight outside of Isolated to
Scattered showers and thunderstorms. Storms will develop over
western areas this afternoon and slowly moving eastward through
tonight. Locally heavy rain with this activity will produce IFR
visibility near precipitation areas along with isolated wind gusts
to 40kts. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 062/092 063/094 060/089 062/088 059/078 051/077 052/081
32/T 23/T 32/T 33/T 33/T 32/W 11/B
LVM 053/091 054/088 052/087 054/082 051/072 044/073 045/076
42/T 24/T 33/T 33/T 33/T 32/W 11/B
HDN 060/093 060/096 059/092 063/091 060/082 050/079 050/081
32/T 12/T 32/T 33/T 33/T 32/W 11/B
MLS 064/093 067/097 066/092 066/092 064/082 055/079 055/081
12/T 12/T 31/B 23/T 33/T 32/W 11/B
4BQ 060/093 062/097 063/094 066/094 063/086 052/079 051/081
12/T 21/U 20/B 22/T 33/T 32/W 11/B
BHK 055/090 060/095 062/090 064/089 061/082 051/076 050/079
02/T 11/U 40/U 22/T 33/T 32/W 11/B
SHR 056/089 057/093 056/091 059/088 056/081 047/076 047/079
22/T 22/T 21/B 22/T 22/T 22/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 7, 3:18 PM MDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 318 PM MDT TUE JUN 7 2016 MTZ028>042-056>058-063>068-WYZ098-099-081130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 318 PM MDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN AREAS LATE AFTERNOON AND DRIFT EASTWARD TONIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TEMPERATURES IN THE 90S ARE EXPECTED FOR WEDNESDAY AND THURSDAY. FRIDAY WILL BE HOT AS WELL. THESE TEMPERATURES CAN QUICKLY CREATE A DANGEROUS SITUATION FOR A CHILD OR PET LEFT IN A VEHICLE FOR JUST 20 MINUTES. ALWAYS CHECK THE BACKSEAT! REMEMBER TO STAY HYDRATED AND WEAR LIGHT-COLORED CLOTHING IF YOU WILL BE OUTDOORS. TRY TO REMAIN INSIDE IN AN AIR-CONDITIONED LOCATION DURING THE HOTTEST PART OF THE DAY OR TAKE FREQUENT BREAKS. ' IN ADDITION TO THE HEAT...THUNDERSTORMS WILL BE ON THE INCREASE THURSDAY THROUGH FRIDAY. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME STRONG DURING THIS PERIOD WITH HAIL...STRONG WINDS AND HEAVY RAINFALL. STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THE HEAT AND THUNDERSTORMS.
In the hours before
Special weather statement, Jun 7, 5:19 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 519 PM MDT TUE JUN 7 2016 MTZ056-066-067-072345- BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT- RED LODGE FOOTHILLS MT- 519 PM MDT TUE JUN 7 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF LIVINGSTON TO 16 MILES WEST OF RED LODGE...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL IS POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ROSCOE...NYE AND DEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4562 11007 4535 10939 4521 10965 4542 11017 TIME...MOT...LOC 2318Z 221DEG 9KT 4550 11017 4526 10958 WALSH
Special weather statement, Jun 7, 6:00 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 600 PM MDT TUE JUN 7 2016 MTZ028-034-042-080030- NORTHERN STILLWATER MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT- 600 PM MDT TUE JUN 7 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF RYEGATE...OR 27 MILES SOUTHEAST OF HARLOWTON... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL IS POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GOLDEN VALLEY AND SOUTHEASTERN WHEATLAND COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4605 10950 4617 10965 4635 10943 4613 10920 TIME...MOT...LOC 2358Z 226DEG 13KT 4611 10951 WALSH
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:00 PM MDT | Special Weather Statement | BYZ | Golden Valley | 30 min |
| Jun 7, 6:18 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Sweet Grass, Wheatland | 42 min |
| Jun 7, 7:01 PM MDT | Special Weather Statement | BYZ | Golden Valley | 29 min |
| Jun 7, 7:17 PM MDT | Special Weather Statement | BYZ | Yellowstone | 43 min |
| Jun 7, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 49 min |
| Jun 7, 7:42 PM MDT | Special Weather Statement | BYZ | Musselshell | 33 min |
| Jun 7, 8:02 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 43 min |
| Jun 7, 8:41 PM MDT | Special Weather Statement | BYZ | Musselshell | 64 min |
Nearby
Flash Flood Warnings in Montana, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.